Alert archive / Kentucky / River Flood Advisories in 2017

River Flood Advisory 3, NWS Jackson, KY

April 23, 2017Bell County, Kentucky

NWS Jackson, KY issued this river flood advisory at Apr 23, 2017, 1:20 AM EDT for Bell County, Kentucky. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2017, 1:20 AM EDT (05:20 UTC)
Expired
Apr 23, 2017, 8:30 PM EDT
In force
19 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Bell County, KY

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Pineville (PVLK2). The gauge peaked at 37.47 ft at Apr 24, 2017, 6:00 AM EDT.

actionminormoderate500100004/2304/2404/25
Action stage
995 ft
Minor stage
1002 ft
Moderate stage
1010 ft
Major stage
1019 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03402900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 22, 10:41 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 22, 10:41 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1041 PM EDT Sat Apr 22 2017

.UPDATE...
Issued at 1040 PM EDT SAT APR 22 2017

Currently across eastern Kentucky, much of the heavier shower
activity has pushed off to the east. A few pockets of light
showers or drizzle remain over the southeast. Have pushed the bulk
of the pops off to the southeast leaving some slight chances in
the far southeast and eastern counties. With the next moisture
surge from the south developing, the low lift north into Kentucky
by tomorrow pushing showers back into eastern Kentucky by dawn. So
will reintroduce moderate to heavy showers and increased pops just
after dawn. In the north, possibly a few breaks in the cloud cover
and moist conditions in place will lead to a few pockets of fog
development through early tonight and have put this in the
forecast as well. Models still show decent qpf with the moisture
surge tomorrow so will keep the Flood Watch going. Issued a new
zfp with this update.

UPDATE Issued at 750 PM EDT SAT APR 22 2017

Updated the forecast to lessen pops through the evening hours and
through early tonight in the north. Also, lessening instability
will make thunder unlikely through much of tonight so removed
thunder for this evening. After inputing the latest observations a
new forecast was sent out.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 425 PM EDT SAT APR 22 2017

As of mid afternoon, an upper level trough extended from Quebec
south and then southwest into the OH Valley and Mid MS Valley
region. At the surface, an area of low pressure was over the
Atlantic with a cold front to its south and southwest that becomes
wavy or nearly stationary from near the VA Tidewater region west
and then southwest into southern middle TN where a stronger wave
of low pressure was located. Rounds of showers and thunderstorms
continue to move east near the boundary one of which is moving
across the southern part of the CWA in advance of the upper
trough. A steadier rain or drizzle was falling across the more
northern locations. The heaviest rain today has fallen near the
TN and VA borders with the heaviest rain from Bell to Letcher
Counties.

The southwest part of the upper level trough should close off as
it is left behind as the northern portion of the trough departs to
the northeast. The upper level low will meander to southern middle
TN and the northern Gulf Coast states through Sunday evening. The
upper level low should meander further southeast into southern GA
by the end of the period. Meanwhile the surface low is expected to
move across the northern Gulf Coast states through Sunday
afternoon with an inverted trough developing to its north working
east across the Commonwealth tonight through Sunday evening. The
surface low should also move southeast on Sunday night further
away from East KY.

Some right entrance region jet dynamics appears to be aiding the
current round of convection along with some isentropic lift over
the boundary to our south. Near term convective allowing models
appear generally in line with radar trends as convection should
affect mainly the southern part of the area through around
sunset. A relative lull then may ensure for much of the night
until the center of the upper level low closes off and gets nearer
to the region. This and the inverted trough may help focus
another round of steadier rain or moderate showers mainly from the
TN border northeast along the VA border late tonight and into
Sunday. The 12Z GFS has higher qpf with this while the 12Z NAM and
12Z ECMWF have lesser amounts. For qpf stayed closed to the model
blend guidance that was a compromise of the higher and lower
values. If multiple thunderstorms affect the south or the showers
become more intense across the south than the threat for flash
flooding would increase. The counties that have been wettest over
the past 24 to 48 hours are Bell, Harlan, and Letcher along with
parts of Whitley and McCreary. Uncertainty also remains and if the
12Z GFS heavier qpf were to verify the threat for high water and
flash flooding or river flooding would increase. The current
forecast qpf would generally confine the flash flood threat from
Bell to Letcher and perhaps Pike County. Multiple rounds of rain
will contribute to high water and perhaps a downstream point or
two along the Cumberland or Kentucky such as Williamsburg or
Ravenna reaching minor flood stage by the end of the weekend.
Uncertainty does remain.

The qpf from this afternoon through Sunday night is minimal a
quarter inch or less in the north where only lighter showers or
drizzle are expected this evening and on Sunday. More numerous to
widespread rounds of showers will occur to the south especially
nearer to the VA and TN borders. Expected rainfall increases to about
a half of an inch to three quarters of an inch nearer to the Mtn
Parkway and an inch or more along or south of Hazard to or more
south of a Monticello to London to Pikeville line. Amounts near 2
inches are expected from near Middlesboro along the VA border to
near Jenkins. Locally higher amounts are possible and the rainfall
amounts and flood threat will be determined by the evolution of
convection and rainfall rates. At this time, the current areal
extent and valid time of the Flash Flood Watch appear to be in
good shape.

The shower threat will diminish from late Sunday afternoon to
Sunday night even in the far southeast as the upper system and
surface low depart. The nocturnal range form tonight into Sunday
night will be very limited by cloud cover with Sunday highs near
10 degrees below normal.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM EDT SAT APR 22 2017

Models are in decent agreement through the extended with mid/upper
level flow. In general, the southern Appalachian region will fall
under the influence of mean southwesterly flow aloft. That would
indicate warmer weather than not, and an occasional shot at showers
and thunderstorms should any disturbances in the mean flow get close
enough to affect our area. One such disturbance does appear to skirt
just close enough to provide a chance of showers Wednesday night
into Thursday. Forecast soundings suggest instability is lacking but
considering the time of year, will maintain inherited Isold thunder
for this time frame. When compared to the ECMWF and Canadian, the
GFS is somewhat of an outlier towards the end of the extended window
with the potential of a second disturbance. The ECMWF and Canadian
swing this second disturbance through the area by late Friday into
Saturday, though the ECMWF is much more subtle with this feature.
Once again forecast soundings indicate instability is lacking, but
considering the synoptic pattern feel it would be prudent to
maintain at least a slight chance of thunder.

Sensible weather will seem closer to a summer like pattern than
spring with temperatures averaging some 5 to 10 degrees above
normal. Temperatures warm nicely through the week, with highs
climbing into the lower to mid 80s for much of the week. Lows fall
generally in the upper 50s to lower 60s each night. Outside of the
two disturbances mentioned earlier, any chance for rainfall would be
quite low based on soundings as a substantial cap appears to be in
place for most of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 750 PM EDT SAT APR 22 2017

Main concern for aviation hazards for tonight will be low cigs but
with the bulk of the showers exiting through much of tonight, some
cigs may be slightly higher than field mins. Cloud cover is
expected to remain overcast through the night with the bilk of the
IFR and below cigs being in the south. SYM will be just about the
only station that remains VFR through tonight. Winds will remain
light as tomorrow another disturbance will push through dropping
cigs again through the day.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KYZ079-080-
083>088-110-113-115>118-120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...JP
LONG TERM...RAY
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 22, 7:38 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
738 PM EDT Sat Apr 22 2017

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-240245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
738 PM EDT Sat Apr 22 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall over the headwaters of the Cumberland and Kentucky
Rivers today through Sunday will lead to significant rises on
these tributaries and may result in minor flooding along rivers
this weekend and early next week.

Thunderstorms will be possible from Wednesday afternoon into
Thursday, then again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ079-080-083>088-110-113-115>118-120-240245-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
738 PM EDT Sat Apr 22 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers will likely bring some heavy to excessive rainfall to
locations generally south and east of the Hal Rogers Parkway and
Highway 80 corridor mainly later tonight. As a result, flash
flooding will be possible particularly near the higher terrain
along the Virginia border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for heavy rains continue into the day Sunday for far
southeast Kentucky near the Virginia border with flash flooding a
continued threat.

Rainfall over the headwaters of the Cumberland and Kentucky Rivers
through Sunday will lead to significant rises on these
tributaries and may result in flooding along rivers to end the
weekend and begin next week.

Thunderstorms will be possible from Wednesday afternoon into
Thursday, then again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report heavy rainfall, above 1 inch, and
any signs of flooding to the National Weather Service.

GREIF/JP/SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:20 AM EDTRiver Flood AdvisoryJKLKnox41 hr
Apr 23, 1:24 AM EDTRiver Flood WarningJKLWhitley4 days
Apr 23, 12:39 PM EDTAreal Flood WarningJKLBell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more6 hr
Apr 23, 12:58 PM EDTRiver Flood AdvisoryJKLLee4 days
Apr 23, 1:42 PM EDTRiver Flood WarningJKLKnox58 hr
Apr 23, 3:02 PM EDTRiver Flood AdvisoryJKLEstill3 days
Apr 23, 5:01 PM EDTRiver Flood AdvisoryJKLBell39 hr
Apr 23, 6:01 PM EDTAreal Flood WarningJKLHarlan3 hr
Apr 23, 6:11 PM EDTRiver Flood AdvisoryJKLHarlan20 hr
Apr 23, 6:32 PM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Whitley118 min
Apr 23, 7:45 PM EDTAreal Flood WarningJKLBell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more3 hr

Nearby

River Flood Advisories in Kentucky, 2017Every river flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.